Hi, i am being treated for a condition called polymyalgia rheumatica and have been put on steroids, I have been told this may incur weight gain and make you hungry.. My diet has been going in fits and starts anyway but I have just settled back into it with a 3lb loss this week. Have you any information or advice you can offer
I’m sorry to hear about your condition, but I hope that the steroids are helping with your movement, and with the pain. Steroids are very effective drugs but unfortunately they can come with side effects, as you've already mentioned. One of the side effects is that steroids can lead to weight gain - this is usually because the steroids may have an effect on your appetite, leading to an increase in food consumption. This doesn't happen to everyone so it’s best to keep an eye on how you're feeling and whether you think the steroids are affecting you in any way.
The good news is that keeping a check on what you're eating, by recording your intake, is a great way to manage any increase in appetite that you may be having. By sticking to your calorie allowance as much as you can, weighing out your food and choosing healthier options where you can, you will be able to monitor your calorie intake, and hopefully continue with your weight loss.
In terms of your food choices try and aim to have regular meals with a couple of snacks too, make sure that you don't get too ravenous at any point (as this is often when we reach for the biscuit tin!). I can see that you regularly have breakfast which is great - this helps to kickstart your metabolism and get started for the day. Try and choose foods that help to keep you fuller for longer - wholemeal or wholegrain bread, or breakfast cereals are a great way to start the day. Aim to have at least one portion of fruit with your breakfast - either a piece of fruit or a glass of juice/ smoothie.
For lunch and dinner, make healthier choices where you can. Fill up your plate with veggies or salad first, leaving less room for the more calorie dense meat/ protein rich foods and carbohydrate rich foods (e.g. pasta, potatoes etc). Try and split your calories through the day to have about 20% at breakfast time, 30% for lunch, 30% for dinner, leaving around 20% for snacks or treats such as alcohol.
Exercise is also important, although I expect this has been tricky while you've been in pain. Perhaps the steroids will enable you to be a little more active now - gentle walking or swimming might be a good place to start. Obviously don't do anything that might cause you pain, but aim to do a little extra every day and hopefully this will help both with your weight loss and with your movement too.
I hope this is of help - stick with it, and keep a check on your appetite and how the steroids might be affecting it. If you have any concerns at any point, have a chat with your GP who will be able to advise you whether the steroids are causing you any problems.
You are advised to seek medical advice before making any changes to your diet or lifestyle with an aim of weight loss. This website and the content provided should not be used by persons under 18, by pregnant or nursing women, or individuals with any type of health condition, except under the direct supervision of a qualified medical professional. The information contained in these articles, and elsewhere on this website, is provided for educational and entertainment purposes only, and is not intended to replace, and does not constitute legal, professional, medical or healthcare advice or diagnosis and may not be used for such purposes. Continue...
Read about all things topical and trending in the world of calorie counting, weight loss and weight maintenance